DRESS syndrome is a medication-induced dermatologic condition attributed to an expanding list of commonly used medications. Despite its increasing awareness and frequency of diagnosis, its relatively uncommon appearance and broad differential diagnosis make identification and management difficult. A 52-year-old male admitted to the general surgery service after sustaining multiple traumatic injuries from a fight was consulted on by internal medicine after developing a diffuse rash following initiation of vancomycin for MRSA bacteremia. The erythematous/hyperpigmented rash occurred in patches and was associated with multiple flaccid bullae on the upper extremities. His clinical course was complicated by a white blood cell count elevation to 38.0, elevated liver enzymes and lactate elevation to 3.0. Additionally, the patient was febrile to 39.0 degrees Celsius. The clinical presentation along with a skin biopsy showing spongiotic dermatitis with eosinophils and rare dyskeratotic cells confirmed the diagnosis of DRESS syndrome. After discontinuing the vancomycing, the patient was treated symptomatically and his became confluent and then progressively resolved. His markers of systemic involvement also progressively resolved and therefore did not require therapy with corticosteroids. This case illustrates the association of vancomycin with DRESS syndrome and highlights key characteristics available in history, physical, laboratory data and pathology that help to differentiate this condition from other drug-related dermatopathology such as Red Man Syndrome, Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis and benign drug reactions. This case also highlights the need to accurately identify the appropriate dermatologic condition in order to initiate the appropriate management strategy.
Vestal, Richard and Anthony Worsham. "Clinical vignette: Vancomycin-induced DRESS syndrome." (2014). https://digitalrepository.unm.edu/hostpitalmed_pubs/30